Registered: 1505123428 Posts: 2
Reply with quote #1
Hi everyone. Hope you are in good health today. I have had CVS for around 11 years, if not my whole life, with periods (whole years in the "since childhood" hypothesis) of zero incidents to years where I have CVS attacks weekly or twice a week. Last year was particularly packed with weekly episodes. I am on klonopin to control my strong generalized anxiety and last summer started taking amitriptyaline. The ami may have helped because I've had far fewer (though not zero) incidents since starting the ami. However, since my CVS is so random, occurring frequently in some years and infrequently in others (with no known triggers), it's hard to say if it's the amitriptalyne or pure luck that has led to having fewer incidents (I've had about 4 in the past year). Anyway, a few months after I began the amitriptalyne and my vomiting sessions started to subside, I developed a new set of symptoms which may or may not be related to CVS: chronic abdominal and back pain. I wake up every single morning in agonizing pain localized in my abdomen but not in any particular area and it radiates heavily to my back, which becomes very stiff and painful. I have discovered an herbal plant-based drug from Asia called Kratom that I prepare like a tea and along with a burning hot shower the pain disappears within an hour. If I hadn't discovered the Kratom I'm afraid I might have killed myself by now because the pain is so debilitating or become addicted to opiates (Kratom is opiate-like and CAN cause dependency but is generally safer and causes fewer/ less drastic withdrawal symptoms). Other than "waking up" being a "trigger," another trigger is eating. Virtually any meal I consume has the potential to send me into an immediate relapse of pain, regardless of the contents of the meal (although and unfortunately I've found that the healthier the more triggering, e.g. a kale salad will destroy me whereas fried chicken is sometimes fine!) I'd say about 70% of the time food sends me into a painful episode but randomly 30% of the time I digest the food without incident. I do sometimes vomit but it is usually a one-off, causes a little relief and does not repeat itself for 12-24 hours as in a CVS episode. Clearly these are not typical symptoms of CVS, but I wonder if they are related to the same messed up neurological function that has rules my CVS episodes over the years. I have had endless blood work done, an upper endoscopy, and several CT scans all of which state that I am "healthy." I have seen two GI doctors who basically said "I dunno" and am working on doing more tests with a third GI doc who doesn't seem too hopeful about finding a diagnosis. I have also seen a neurologist who said the condition COULD be neurological/neurogenic but didn't know what to do about it except put me on a higher dose or amitriptalyne (but I'm already on ***mg a day). Has anyone ever heard of symptoms such as these? It has been chronic for a little over a year now. I don't know whether to continue to the examine the GI side of things or pursue a neurological route - both, I suppose, but I'm dying to find an explanation ASAP. Another friend suggested I see a rheumatologist? I don't know anything about that kind of medicine. Anyway, I am posting here in hopes that somebody had experienced (unfortunately) similar symptoms and could share their experiences and/or solicit opinions about whether you think the screwed up brain wiring that has affected my CVS over the years is responsible for these new and very miserable symptoms! Thank you, Skye
Registered: 1350591217 Posts: 737
Reply with quote #2
Its good that the Ami helped. I do wonder though if the abdominal pain is due to slow gastric emptying or if it the abdominal migraine manifesting. Did you ask the Neurologist if he was familiar with CVS? Either one could contact CVSA for info on treatment. We went up on Ami several times. As well as tried several other meds. We tried for pain meds.. which is very rough if you get addicted. Can amplify the episode intensity from what I have heard. So I try to recommend finding another way. Migraine meds helped my son's acute attacks of abdominal pain. You are progressing through the testing, which I Strongly suggest. If your third GI is amiable, have him look at the website or contact CVSA for info. We would try and weigh the pros and cons when trying to figure out if the meds was good to stay on. It helped reduce the episode frequency, but then this changed.. Good or bad.. tolerable or worse. We were very frank with our doctors. Researched meds for possible side effects. But, kept trying. Which it sounds like you are doing. __________________ Blynda Message Board Moderator Monthly Support Call Moderator
Registered: 1111176341 Posts: 4,505
Reply with quote #3
You already have some great advice from Wynnak. In addition to the upper endoscopy, have you had a lower one done (colonoscopy)? Overall, CVS is thought to be a "functional" condition (nothing is structurally wrong but the patient is miserably ill). Ami, while a great med and often very helpful, can add to things moving more slowly in the gut. As a cycle approaches the gut moves even slower. I don't know anything about the Kratom, just be careful about your source. If it has narcotic properties it might contribute to the delayed gastric emptying.
I hope the study on CVS and adults is published sooner than expected so that adults can finally have consistent good care plans.
__________________ ginny CVSA Moderator
Registered: 1475611792 Posts: 72
Reply with quote #4
I'm so sorry to hear what you're going through, Skye.
My daughter says the supplements GABA and/or SAMe helps with her pain. Just a suggestion for you to try. GABA works similarly to the drug Ativan. SAMe helps migraines (abdominal ones too). She takes ibuprofen too, when necessary, which does wonders for her pain. Let us know how you're doing, and hang on, Skye. Life is worth living.
Registered: 1505123428 Posts: 2
Reply with quote #5
Thank you. I have not heard of SAMe, will have to look into it. I am on a high dose of klonopin for my anxiety - very similar to Ativan - but it doesn't seem to affect the pain or breakthrough vomiting occasions. Sigh.
Thank you all for your responses.
Registered: 1475611792 Posts: 72
Reply with quote #6
Keep us posted, Skye, on how you're doing. This is a terrific place to get ideas but mostly to get support and understanding. When we're understood, we don't feel so lonely. At least that's what I find.